Log in
Thyroid UK
91,905 members106,172 posts

Just started Synthroid

Hey,

I've been on Synthroid for 4 days now and I've noticed that I've felt completely exhausted during this time. So much that I haven't been able to go to work.. On .25mcg once per day. Also take Carbamazepine for Epilepsy but take it at least 6 hours after hypo meds. Not taking calcium or iron anything of that sort until at least a few hours after dose. What's going on?

3 Replies
oldestnewest

Anon ,

It could be the fillers and dyes that are causing you discomfort . Have the Dr switch you to a different brand and see how that works for you . Nutrients are very important Vitamin "D" Selenium , B-12/folate , Iron (if low) Magnesium . Keep the nutrients and thyroid meds four hours apart . Running labs after six weeks will tell you if an increase is needed it .

Good luck on your next steps .

1 like
Reply

Hi Anon, I had terrible pain when I started Synthroid. I had back spasms BEFORE I started Synthroid, they just got worse but gradually improved and yet I still have a certain stiffness. I finally got onto an NDT but it took six years. Maybe you are going through an adjustment or maybe you should try NDT, it's hard to know after just four days. Back then we didn't realize that gluten could be behind all of it. Gluten doesn't really digest and starts an immune response. Part of your brain and thyroid look similar to gluten and become another part of the attacks.

This inflammatory process will include the brain. As I understand it if you have inflammation anywhere it will affect the brain. Do you have a problem with lactose? These are the two culprits.

I've been reading up on the vagus nerve and it seems to be related to epilepsy as well. We are learning so much more about autoimmune conditions and its affect on the brain which then can have an effect almost anywhere in your body. Tom O'Bryan just put on a lengthy series called Betrayal giving lots of evidence proving autoimmune conditions can sometimes be put into remission. This could be even MS and Alzheimers in some people. Conventional doctors have not followed the research so you have to see a functional medicine or naturopath for support.

2 likes
Reply

It is not uncommon for prescribed drugs to be anti-thyroid and render a person hypothyroid, or worsen a hypothyroid condition. It happens all the time. This is also true for anti-epileptic drugs:

"However, when recent research compared anti-epileptic drugs, they found that the following drugs actually encouraged hypothyroidism. (The no-no.)

These drugs were:

Depakote — Valproate (61.5% greater incidence of hypothyroidism)

Tegretol — Carbamaepine (47.9% greater incidence of hypothyroidism)

Dilantin — Phenytoin (17% greater incidence of hypothyroidism)"

epilepsytalk.com/2017/09/03...

Low levels of thyroid hormones, especially in the cells of the body, undeniably have an adverse effect on the body as a whole.

"Thyroid hormones (THs) l-thyroxine and l-triiodothyronine, primarily known as metabolism regulators, are tyrosine-derived hormones produced by the thyroid gland. They play an essential role in normal central nervous system development and physiological function...

Though the underlying molecular mechanisms still remain unknown, the effects of Thyroid Hormones (THs) on inhibitory and excitatory neurons may affect brain seizure activity. The enduring predisposition of the brain to generate epileptic seizures leads to a complex chronic brain disorder known as epilepsy."

sciencedirect.com/science/a...

Together, the findings above about make clear the possibility that the Carbamaepine you take as an anti-epileptic drug is serving as an anti-thyroid drug. The association between hypothyroidism and epilepsy is well-known. However, most GPs have no clue of any of this.

As you become more hypothyroid as you continue to take Carbamaepine, it's simple sabotage to your health. I would find a doctor of functional medicine who understands the vital need to treat a person from head to toe, with nutrition and hormonal care at the top of the list.

It could very well be that reversing your hypothyroidism could also reverse your bouts of epilepsy. It is understood that low thyroid hormone levels have an adverse effect on the brain and that can lead to epilepsy.

I wouldn't suggest you stop taking any medication at this time. But I highly suggest you see a doctor of functional medicine would will help you reverse your hypothyroidism and quite possibly, epilepsy along with it. At the very least, you can be on something that will not be hurtful to your thyroid while reversing your hypothyroidism in the process.

Healing Hugs!

Reply

You may also like...